Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 14, 2019, 10:45 PM EDT for 4 counties in New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2019, 10:45 PM EDT (02:45 UTC)
- Expired
- Apr 14, 2019, 11:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Schuyler County, NY, Seneca County, NY, Steuben County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 94 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 9:56 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km storm-relative helicity
- 586 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 8:01 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 14, 8:01 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Binghamton NY 801 PM EDT Sun Apr 14 2019 .SYNOPSIS... A period of rain and scattered thunderstorms will impact the area late this evening and overnight. Some thunderstorms could be severe with damaging winds, heavy rain and small hail. Monday will be much cooler and cloudy with lingering rain showers, mixing with wet snow during the afternoon and evening. && .NEAR TERM /THROUGH MONDAY NIGHT/... 750 PM UPDATE...Severe thunderstorms just entering extreme western NY at this time. Over our area, just some widespread light to moderate showers associated with an ill defined warm front. Have adjusted the pops and weather to account for the break in the action ahead of the convection. Also adjusted the temps due to the wide variability depending pf precip and position to the fronts. 4 pm update... Minor changes mostly to the timing of a line of thunderstorms late this evening and overnight. This will be the biggest threat this period. Despite the hour of day, thunderstorms could be severe with damaging winds and maybe a tornado. This all being forced by a strong system in the Ohio Valley now moving through upstate NY late tonight. Very strong winds are pumping warm moist air into the area now. Dewpoints in the 40s will rise into the 50s. AVP already at 60. This will help with the low level instability. Cape will be between 500 and 1k. Also low level winds will be turning and increasing with height to provide bulk shear of over 50 kts. An approaching upper level jet will provide added lift. Model soundings indicate that our area will likely be in a low CAPE high shear environment this evening and tonight. Shear values are almost off the charts; with 0-6km bulk shear around 60-75 kts, 0-1km shear around 45-55 kts and 0-1km helicity up to 500 M2/S2. Effective inflow layer shear reaches 50 kts across NE PA between 00-06z tonight. The Storm Prediction Center (SPC) has a large portion of our forecast area under a Slight Risk for severe thunderstorms still. A small portion of the area along our southwest border (Bradford/Luzerne counties) is under an Enhanced Risk. WPC also has our entire forecast area under a Slight Risk for excessive rainfall. Warm frontal rain across the area now. Amounts mostly under half an inch. This will not cause any problems. Models show this moving out by 8 PM. Then wait for the next trigger late evening. Rain moves into NEPA while a line forms with the cold front towards midnight. This line progresses quickly across the area to be gone by 6 AM. Thunderstorms will have strong winds and heavy rain. With the wet ground this could cause localized flash flooding. Total rainfall of around an inch. This rain will run off and rivers will rise but not flood. River forecasts all below flood stages. This is true even in Oneida County where the bulk of the snow just melted. Temperatures fall late tonight then stay there with strong cold air advection from the northwest. Clouds will remain over NY with some showers. Colder temperatures falling through the 40s and even 30s by late in the day in CNY will give the area some snow mixing in. Some light snow accumulations possible across the higher terrain in CNY late Monday into Monday evening. The showers end around midnight. Temperatures fall mostly into the low 30s Monday night. High pressure builds into the area late Monday night into Tuesday. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Tuesday: High pressure is expected to build eastward into our region from the Great Lakes. This may provide a temporary window of clearing. However, several ensemble members and the operational GFS are faster with a warm front approaching the area Tuesday afternoon. With that said, an isolated shower can not be ruled out Tuesday afternoon west of I-81. Highs Tuesday should warm into the 50's. Tuesday night through Wednesday night: A warm front is expected to move into the region and only slowly move throughout this period. Moisture is likely to overrun this boundary to produce clouds and some light showers on occasion. The ECMWF suite continues to be on the drier end with the operational GFS and the GEFS slowly coming down in terms of rainfall coverage and intensity. Therefore, rain chances have been lowered given the lower coverage of rainfall expected at this time. Clouds should keep lows around 40 Tuesday night with highs Wednesday a few degrees warmer than Tuesday. If we continue a drying trend in this time period, fire weather may become more of a concern if the warm front trends slower on tuesday with the moisture advection late in the day. Right now Minimum RH values look to be around 35-40% along with momentum transfer off of soundings showing the potential for some 20 mph gusts. Both of these do not reach critical values. The passage of a warm front should keep temperatures in the 40's again Wednesday night. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Thursday and Thursday night: The warm frontal boundary is likely to lift north of the region allowing for a drier and warmer period ahead of the next cold front. A marine layer may keep low clouds around across the Southern Catskills during the day Thursday. This will keep that region slightly cooler with the rest of the region seeing highs in the 60's. Given the warm air advection and clouds thursday night, temperatures should only fall into the 50's. Friday through Sunday: Another very dynamic setup is likely with a strong cold front moving across our area. Plenty of warm and moist air should move into our region ahead of the front. Moisture should be lifted along the cold front for several rounds of showers. Ensembles are showing some instability riding northward ahead of the front leading to a thunderstorm threat as well. Given the likelihood of a high shear environment as well, another severe thunderstorm threat is possible. Timing of the front and northward extent of the instability are still somewhat uncertain being around 5 days out. The front looks to be slow exiting the region with more in the way of showers lingering around next weekend. Temperatures look to cool into the 50's and 60's this weekend with 40's for lows. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Highly variable and difficult to forecast conditions this evening as a warm front with deep moisture and a southwest flow sweeps through the area. Conditions vary from IFR to VFR at times, especially over the hilly terrain. RME and SYR, benefiting from downslope conditions will be more solidly in the VFR category. Later tonight, a cold front will bring strong convection and gusty winds, but possibly improved ceilings as mixing brings the deck up. Behind the front on Monday, expect cold advection clouds and moisture bringing widespread MVFR to the area with lowered ceilings and visibilities in rain showers. Fronts in the vicinity will bring the threat of LLWS for much of the night. Outlook... Monday evening...Restrictions with wrap-around rain showers, possibly mixing with wet snow at higher elevation sites. Monday overnight through Tuesday...becoming mostly VFR. Wednesday through Thursday...Primarily VFR. Friday...Restrictions likely with rain. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM/TAC NEAR TERM...DGM/TAC SHORT TERM...MWG LONG TERM...MWG AVIATION...DGM/TAC
Hazardous weather outlook, Apr 14, 3:24 PM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 324 PM EDT Sun Apr 14 2019 NYZ009-037-151930- Northern Oneida-Southern Oneida- 324 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Periods of rain are expected through tonight. Locally heavy rainfall is possible from this system which will increase the chance of small stream and poor drainage flooding, particularly in locations where any residual snow cover melts away this weekend. The Black River flowing through Boonville, and West Canada creek from Hinckley to Poland should be monitored closely for possible minor flooding. Some thunderstorms with damaging winds are also possible overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-151930- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 324 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Rain will continue tonight, with thunderstorms also likely. The thunderstorms could be severe with damaging winds, isolated tornadoes, and hail. Locally heavy rainfall is possible from this system, bringing a low chance for small stream and poor drainage flooding to the area. Main stem rivers will rise a few to several feet from this rainfall, but river flooding is not currently expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 14, 10:33 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1033 PM EDT Sun Apr 14 2019
NYZ015-016-022-150330-
Steuben NY-Seneca NY-Yates NY-
1033 PM EDT Sun Apr 14 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SENECA...YATES AND
NORTHERN STEUBEN COUNTIES UNTIL 1130 PM EDT...
At 1032 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bloomfield to near Honeoye to Wayland. Movement
was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Seneca Falls, Waterloo, Penn Yan, Romulus, Fayette, Benton, Potter,
Wayland, Middlesex and Pulteney.
LAT...LON 4258 7758 4258 7737 4267 7737 4276 7731
4276 7698 4301 7697 4302 7671 4296 7674
4284 7671 4279 7674 4273 7673 4256 7703
4249 7717 4256 7734 4257 7759
TIME...MOT...LOC 0232Z 243DEG 43KT 4291 7741 4277 7743 4256 7757
JRKLocal storm report, Apr 14, 10:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM TSTM WND DMG HORNELL 42.32N 77.66W
04/14/2019 STEUBEN NY LAW ENFORCEMENT
TREE DOWN BLOCKING ROAD COUNTY RT 68
&&
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:00 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 60 min |
| Apr 14, 10:33 PM EDT | Special Weather Statement | BGM | Seneca, Yates | 57 min |
| Apr 14, 11:12 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 63 min |
| Apr 14, 11:28 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga | 62 min |
| Apr 14, 11:39 PM EDT | Special Weather Statement | BGM | Onondaga | 66 min |
| Apr 14, 11:59 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
| Apr 15, 12:01 AM EDT | Special Weather Statement | BGM | Sullivan | 44 min |
| Apr 15, 12:12 AM EDT | Special Weather Statement | BGM | Broome, Chemung, Tioga | 63 min |
| Apr 15, 12:16 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 59 min |
| Apr 15, 1:10 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego, Tioga | 65 min |
| Apr 15, 1:35 AM EDT | Tornado Warning | BGM | Broome, Chenango, Delaware | 25 min |
| Apr 15, 1:59 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego, Sullivan | 61 min |
| Apr 15, 2:05 AM EDT | Tornado Warning | BGM | Delaware, Sullivan | 25 min |
| Apr 15, 2:32 AM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
| Apr 15, 2:48 AM EDT | Special Weather Statement | BGM | Sullivan | 42 min |
| Apr 15, 2:53 AM EDT | Special Weather Statement | BGM | Sullivan | 37 min |
| Apr 15, 3:24 AM EDT | River Flood Warning | BGM | Delaware, Sullivan | 27 hr |
| Apr 15, 8:35 AM EDT | River Flood Warning | BGM | Delaware | 20 hr |
| Apr 14, 11:06 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 3 hr |
| Apr 14, 11:24 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Wayne | 3 hr |
| Apr 15, 1:03 AM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 57 min |
| Apr 15, 1:05 AM EDT | Tornado Warning | BGM | Bradford, Susquehanna | 25 min |
| Apr 15, 1:48 AM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Wayne, Wyoming | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.